Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Recently Started on Topamax for Migraines

Posted by Lainie on April 16, 2001, at 21:24:06

In reply to Re: Recently Started on Topamax Lainie, posted by Cateb on April 14, 2001, at 19:21:37

> Lainie, I too have suffered from devastating migraines as my primary complaint since I was 19. And until 1996 I had never had a problem with depression. I am currently on Topamax after Pamelor and later Depakote both caused too many side effects (though all three had an effect on them). I also use a LOT of Imitrex injections and nasal sprays.
>
> After having my first child in 1996, I also developed a severe depression problem, and after my second child in 1998, it blossomed into bipolar II with rapid cycling. So I was treated with meds that could also tackle migraines. Thus I'm now on Zoloft, Wellbutrin and Topamax. For me the Topamax only began to help the migraines at 400 mg, and it never has helped the mood swings in my opinion. I've been on it at that dose for 3 months. I've lost 30 pounds in three months, had constant diarrhea, and had a constant "white noise" type of scream inside my head...I don't sleep well at all. I feel constantly agitated. Joyless about life, food, art, my family, everything. I finally dropped back to 300 mg on my own and am about to drop to 200 tonight. I have just taken things into my own hands; I felt my life was in danger I was so close to the edge. Ironically, the agitation caused me to take my migraine narcotics (which I needed less for the migraines at the 400mg dose) to dull that awful Topamax feeling. They were the only things in my chemical war chest that actually helped...
>
> Having said this, for others on this thread, they have found Topamax excellent, and if I didn't get the agitation, I could have appreciated the headache reduction. You clearly have a very different background and may find relief.
>
> I would also like to point out that I got good results from Depakote, though I had some problems there with weight gain, lethargy and hair loss at 500mg. And lastly, Pamelor, an old tricyclic, worked very well with side effects of constipation and dry mouth, but the bigger problem for me there was that if I missed a dose or dropped even 5 mg I would get massive withdrawal headaches immediately and my husband would need to miss work I would be so sick. Perhaps I'm just too sensitive to drugs...
>
> I wish you luck and if you want to talk more, I check this board weekly to get hope and inspiration from the others here, and to learn more. If you know of a good migraine support group on the web, let me know.

Cateb, thanks so much for responding. It's great to hear from another migraineur, although your medical problems and drug combinations sound a lot more complicated than mine and I wish you a lot of luck. Terrible side effects at 400 mg. of Topamax and I'm having trouble at 75! (I go to 100 tomorrow morning.) I too tried Depakote, Zoloft and Wellbutrin, and also one or two of the tricyclic drugs. All of the Depakote-like drugs and high doses of Inderal/Propranolol made me so tired I couldn't even walk, much less run three times a week, so I quickly gave them up because to me life isn't worth living if I can't exercise (which I can't until I get over this rebound drug withdrawal thing).

How much Imitrex are you taking? I had to give up the injections because I just hated the idea of giving them to myself and was so thankful when they came out with the tablets. My MD says no more than two to three times/wk., but I think after 5/1 he's probably going to say 2/wk. max - maybe it has to do with the rebound effect but that's something else I need to ask him.

What are you going to replace the Topamax with? I've read about so many other similar drugs on this thread that I know they're out there - have you talked to your doctor yet?

Anyway, I'll have time to write more later, but wanted to tell you that although I don't know of a good migraine support group yet, there is the ACHE net which has tons of separate threads (I wish they would merge more of them) about migraines that you might want to check out. If you're not familiar with ACHE it's the American Council for Headache Education at www.achenet.org/; select Discussion Forums, where they have Expert Talk, which I haven't found too useful but you can look it over, and Headache Talk, where us common folk leave our messages.

Also if it's not too late where you live I wanted you to know that there's supposed to be a program called Headache: The Painful Truth on the Discovery Channel tonight, Tuesday, April 16th at 8 and 11 p.m. ET and then again on Monday, June 4th at 9 p.m. and 12 a.m. ET. It's not available on video. Hope you get a chance to check it out.
Again, hang in there and keep me posted about any changes.

I'm so excited the clinic head/internist is finally due back Wed. after being at a conference for 10 days and I have survived without him so that's a good sign - but I have a long list of questions about Topamax and its side effects and other things!

Take care,
Lainie


Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Lainie thread:50878
URL: http://www.dr-bob.org/babble/20010411/msgs/60128.html